DID YOU KNOW THERE are vitamins that cause acne? You might be taking a supplement that is contributing to your blemished skin!
You’re probably doing all the right things too. You’re eating well. Controlling stress. And, looking after your skin.
BUT for some unknown reason your skin is still angry!
Vitamins can be taken for all sorts of reasons……including to reduce acne.
The first problem with vitamins is companies blow out the Daily Reference Intake (DRI). Sometimes they’re exceeded by over 1000 percent! Nevertheless, there are supplements that should be just downright avoided…..and they may surprise you! 😯
First, a Little About Vitamins….
Going overkill with vitamins is just as bad as having a deficiency. The liver can’t handle it. And you could get hypervitaminosis (vitamin toxicity).
We all know where excess toxins are leached through…..THE SKIN. This also coincides with the Ancient Chinese Philosophy that skin problems are a direct result of a strained liver. You want that liver strong!
Secondly, there are water soluble and non-water soluble vitamins. The difference is that one passes through your system quickly (water soluble) and the other does not. Most B-Vits are water soluble. Hence, the distinct yellow color of urine after having a multi-vitamin or B-vitamin supplement.
If You Can Help It
Vitamins shouldn’t be taken unless really needed. I used to take a lot to help my skin. I found out later that I was never deficient in anything. I really just should have been eating the right foods from the beginning.
And, I’d like to also add. These vitamins that cause acne are essential to the body. DO NOT cut them out! Just stop taking the tablets. This post is good advice for those who suspect the vitamins they’re on are a probable cause. Who have tried everything. And it couldn’t be much else….
**The 5 Most Common Vitamins that Cause Acne**
1, 2 & 3. The B – Vitamins: B12, B7, B6
B12 – This vitamin can only treat acne by strengthening the immune system. Therefore, its benefits to help acne are minor. There are better supplements for the immune system.
Want a better reason not to take this vitamin? 😉
There are numerous studies that associate this vitamin as a cause of acne. One study showed B12 formed acne medicamentosa. Which is acne formed through medication. And, when halted……The acne cleared! This is especially true if taken with vitamin B6.
There is no exact explanation as to why this happens but there are some suggestions.
1. Some cheap versions of B12 are sourced from cyanocobalamin – which contains particles of cyanide.
2. B12 may raise hormonal production into overproducing hormones that affect sebum production.
3. The body’s skin may produce inflammation as a response to too much B12
B7 – Otherwise known as Biotin or Vitamin H. Out of all the vitamins that cause acne, it is a top offender. It is naturally produced in the body to quantities that already meet the RDI. This means that taking B7 supplements is not necessary.
Especially since many foods contain biotin. Foods high in biotin include organ meats (liver), salmon, eggs, raspberries, cauliflower and avocados. However, because it’s marketed as a hair and fingernails vitamin, people will still take it. If you find you’re breaking out after having a multi-vitamin, check for biotin. It usually occurs on the jawline or chin.
B6 – An otherwise great vitamin for the metabolism except that it causes spots. Usually any form of supplement packs way to much B6 over the DRI (like a 1000%). Not good.
For women, B6 can be particular detrimental as it decreases the hormone estrogen. But…..this means the body compensates by increasing testosterone. And, sebum production. What follows is blocked pores.
4. Vitamin D – Under Vitamins That Cause Acne?
The body can synthesize vitamin D from the sun. Getting Vit D from sunlight is natural and a good thing. Sunshine kills bacteria on the face and helps the immune system. A deficiency in vitamin D from not enough sunlight is a bad thing.
Taking Vit D in pill form might cause acne. This is tricky statement that needs explaining. And, I don’t want to be misunderstood. Because it’s commonsense it wouldn’t be one of the vitamins that cause acne.
A quick search on google about Vit D and acne returns countless results saying vitamin D supplements fixed acne. If you have a deficiency, it definitely will help. Even cure acne. I firmly believe a vitamin D deficiency is a cause. If you think that is you, GO GET SOME SUN NOW!
There are people though that swear by Vit D supplements curing their acne. Even when they didn’t have a deficiency. If you know someone like that, tell them congratulations. Because, it certainly doesn’t work for everyone.
However, I’ve read about a load of people online saying this vitamin is giving them acne. For one reason or another, people can’t get enough time in the sun. So they take vitamin D supplements knowing they need it. But, it’s not the same as sunlight and next thing, they have acne. Others have read vitamin D supplements fixes acne but then makes it worse.
So Which Is It? Does It Help or Cause Acne?
Answer. In 3 parts.
A) Help. If you have a deficiency, it will help acne. If you take it and fixes your skin, either you were deficient.
Or, B) Help. Your body responded well to high amounts. And, your fortunate to find something that finally works. But, it’s marginal. I wished that was me but it’s not and I don’t think it works for many others either.
And C) Cause. You take vitamin D for whatever reason and you suspect it is giving you acne. You’re probably right because it can be one of the vitamins that cause acne.
**And Here’s Why**
1. The extra Vit D pills is too much. You’re either getting more sunlight then you thought, or you’re eating a lot of the foods that have vitamin D in it. The latter might be tricky since not many foods have vitamin D. These include fatty fish (salmon), and milk. Usually, the milk has added vitamin D.
Other side effects of too much vitamin D include nausea, vomiting and kidney problems.
At midday, exposure to sunlight on the face and arms for approximately 25 minutes is 2000IU. You only need around 600IU a day, with a maximum of 4,000IU. This obviously varies on weather and location. IU = International Unit.
So if you’re taking vitamin D supplements for your acne. Don’t.
2. This is similar to 1. except you’re straight out taking too many vitamin D pills. Regardless of sun exposure or diet. You may acutally need to supplement with vitamin D but you’re taking too much. Or, the dosage is too high. It is quite easy to do. And it gives you acne.
3. You’re allergic to the actual products that make up the Vit D in the supplement. These are not vitamins that cause acne but things like wool (lanolin) or fish oil that are needed in the tablet. Check to make sure.
For one, just get more sunlight. Don’t get sun-burnt though. It will make your skin worse. You only need 10 – 15 minutes of pure sunlight. Don’t use sunscreen for that period of time either. And, getting it through glass doesn’t count.
Talk to a doctor about deficiency in Vit D. You can get your levels tested. Supplements may be needed.
If you are looking for a Vitamin D supplement, NatureWise Vitamin D3 (right), is a number 1 best seller at Amazon rated 4.8 out of 5 stars from over 5,000 reviews.
And, please don’t stop taking Vit D supplements if they’re prescribed to you by a doctor for other medical reasons.
N.B. In short, vitamin D2 is used by the body to make D3 (Cholecalciferol). The body uses Vitamin D3 as a nutrient.
5. Fish Oil
Unlike the other aforementioned vitamins that cause acne. The simple fact is that fish oil is a very perishable supplement. The oil in the pill can expire and become rancid quite quickly. So the benefit of the Omegas inside are nullified by the toxicity of rotten fish oil.
But don’t get me wrong. 😎
I put fish oil down as improving skin health. When I did take supplements, it was always there. It did help me. However, I don’t take supplements now; instead I just try to eat a lot of salmon.
It’s a great supplement for inflammation. Which is always good for fighting acne! So if you want to take fish oil, make sure it’s quality stuff and within the expiry date.
Looking for a fish oil supplement?
You can’t go past Dr. Tobias Omega 3 Fish Oil (right). On Amazon, it is rated 4.7 stars out of 5 from over 10,000 reviews! It is also a number 1 best seller with a 90 day supply.
Furthermore, if you have back pain or other aches and pains it will with help that too
Most vitamin pills contain iodine. Way too much iodine. Iodine is an essential nutrient, especially for pregnant women. But too much can lead to acne. Read the label. See the active ingredients per tablet and check the mineral iodine content.
I’d also like to suggest to you The Love Vitamin.com website. I find a ton of information from the blog posts. And, it’s a great community too. Everyone is there to help.
I hope in some way this has answered some questions about vitamins that cause acne. Post any questions, queries or thoughts below!